Texas, 2012

Drought in Texas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS SJT · 23 events in 23 counties and zones

S. Drought Monitor issued through the National Drought Mitigation Center on September 25, depicts exceptional drought across Jones and Haskell Counties and shows extreme drought over the Big Country and Sutton County.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor issued through the National Drought Mitigation Center on September 25, depicts exceptional drought across Jones and Haskell Counties and shows extreme drought over the Big Country and Sutton County. Meanwhile, the rest of the region was under an extreme drought. The lack of rainfall and very hot conditions have caused the drought to expand across West Central Texas.

According to the Texas Crop Weather Report issued September 25, by the Texas A&M Agriculture Program for the northern Big Country Region, pastures and rangeland of those counties with exceptional to extreme drought remained in poor condition and were in need of rain. Stock-water tanks remained low as did lake levels. Some of the dryland cotton was being claimed as a loss. The irrigated cotton will provide some yields.

Surface water supplies are still low across West Central Texas due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 13 month water supply. Several other cities including Abilene, Ballinger and Brownwood have also enacted water restrictions because of the dwindling water supplies.

Over the rest of West Central Texas the hot, dry conditions continued. Soil-moisture levels continued to decline with high evaporation rates. Most row crops showed severe moisture stress. Stock-tank water levels dropping. Supplemental feeding of livestock continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1147 PM CDT FRI AUG 31 2012

.UPDATE...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS TERMINALS.
LIGHT WINDS WILL PREVAIL OVERNIGHT...WITH A LITTLE STRONGER SOUTH
WINDS DEVELOPING BY MID MORNING AS A WEAK LOW LEVEL JET MIXES
DOWN. AFTERNOON CU FIELD WILL DEVELOP...BUT SHOULD DISSIPATE BY SUNSET.

&&

.PREV DISCUSSION... /ISSUED 918 PM CDT FRI AUG 31 2012/

UPDATE...
NO CHANGES.

DISCUSSION...
WINDS WERE SHIFTING SE AROUND 5 MPH THIS EVENING ACROSS THE EASTERN
HALF OF THE CWA...AND SHOULD BECOME SOUTH AROUND 10 MPH MID MORNING
WITH THE SUNS HEATING/MIXING. NO CHANGES INDICATED IN FORECAST...
WITH UPPER RIDGING SUPPRESSING RAINFALL.

04

PREV DISCUSSION... /ISSUED 633 PM CDT FRI AUG 31 2012/

UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS TO PREVAIL ACROSS WEST CENTRAL TEXAS TERMINALS
TONIGHT. LIGHT WINDS OVERNIGHT WILL BECOME SOUTH TO SOUTHWEST BY
MID MORNING AS A LOW LEVEL JET BEGINS TO MIX DOWN FROM JUST ABOVE
THE SURFACE.

PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 31 2012/

SHORT TERM...
VISIBLE SATELLITE IMAGERY IS SHOWING SOME DEVELOPMENT TO THE CU
FIELD ALONG THE I-10 CORRIDOR...WITH MOSTLY SUNNY SKIES ELSEWHERE.
IT WAS ANOTHER HOT AFTERNOON...WITH TEMPERATURES IN THE 90S...AND A
FEW READINGS AROUND 101 ACROSS MASON AND SAN SABA COUNTIES. AN
ISOLATED SHOWER OR TWO MAY BE POSSIBLE ACROSS THE NORTHWEST HILL
COUNTRY THROUGH 7 PM. HOWEVER...WILL KEEP A DRY FORECAST GOING FOR
TONIGHT. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

FOR SATURDAY...HOT AND DRY CONDITIONS ARE EXPECTED ACROSS WEST
CENTRAL TEXAS. HIGHS WILL BE IN THE 90S...WITH A FEW PLACES AROUND
100 POSSIBLE.

LONG TERM...
LOOKING AT THE UPPER LEVEL FLOW PATTERN THROUGH NEXT WEEK...THE
RIDGE WILL BUILD BACK OVER THE SOUTHERN PLAINS. AS A RESULT...HOT
AND DRY WEATHER ARE EXPECTED NEXT WEEK WITH HIGHS IN THE 90S TO
AROUND 100. THE HOTTEST DAYS WILL BE MONDAY AND TUESDAY WITH HIGHS
OF 100 TO 102 ACROSS MUCH OF THE CWFA. A COOL FRONT WILL POSSIBLY
MOVE SOUTH INTO THE BIG COUNTRY THURSDAY AND FRIDAY. GOING FOR
COOLER TEMPERATURES NEXT FRIDAY...WITH HIGHS IN THE LOWER TO MID
90S. KEEPING THE FORECAST DRY LATE NEXT WEEK AS MOST OF THE
CONVECTION/RAINFALL WILL REMAIN TO OUR NORTH. THE LATEST US DROUGHT
MONITOR AS OF AUGUST 28 INDICATES MODERATE TO EXTREME DROUGHT
CONDITIONS ACROSS MUCH OF WEST CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  98  73  99  74 /   5   5   5   0   0
SAN ANGELO 	 69  98  72  99  73 /   0   5   5   0   0
JUNCTION 	 69  97  72  98  73 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Aug 31, 1:59 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT FRI AUG 31 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
259 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Brown County.

Drought, Coleman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Coleman County.

Drought, Concho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Concho County.

Drought, Crockett

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Crockett County.

Drought, Irion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Irion County.

Drought, Kimble

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Kimble County.

Drought, Mason

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Mason County.

Drought, McCulloch

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for McCulloch County.

Drought, Menard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Menard County.

Drought, Runnels

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Runnels County.

Drought, San Saba

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for San Saba County.

Drought, Schleicher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Schleicher County.

Drought, Shackelford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Shackelford County.

Drought, Tom Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as severe for Tom Green County.

Drought, Callahan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Callahan County.

Drought, Fisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Fisher County.

Drought, Nolan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Nolan County.

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Taylor County.

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as exceptional for Jones County.

Drought, Haskell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as exceptional for Haskell County.

Drought, Throckmorton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Throckmorton County.

Drought, Sutton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Sutton County.

Drought, Coke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor classified the drought as extreme for Coke County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414305, 414306, 414307, 414309, 414310, 414311, 414313, 414314, 414316, 414317, 414318, 414319, 414320, 414321, 414322, 414323, 414324, 414326, 414327, 414328, 414329, 414330, 414331.